Kansas, 2013

Hail in Kansas, April 7 to 8, 2013

April 7 to 8, 2013 · NWS EAX · 5 events in 1 county or zone

Thunderstorms were observed across extreme eastern Kansas, during the evening hours of April 7, 2013, till just past midnight on April 8, 2013. The thunderstorms developed ahead of an advancing storm system in the Central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms were observed across extreme eastern Kansas, during the evening hours of April 7, 2013, till just past midnight on April 8, 2013. The thunderstorms developed ahead of an advancing storm system in the Central Plains. Hail up to an inch in diameter was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 7, 5:55 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 7, 5:55 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT Sun Apr 7 2013

.MESOSCALE DISCUSSION...
Issued at 654 PM CDT SUN APR 7 2013

Convection is starting to expand across cntrl/ern KS in response to a
strengthening low-level jet. This jet will continue to intensify and
nose into ern KS/wrn MO through the late evening, and into northern
MO overnight. Convergence ahead of the jet will be adequate for
continued upscale growth of this convection into the KC metro through
10 PM and into northern/eastern parts of the forecast area after
midnight. Instability through this time will be decreasing so severe
threat should be somewhat marginal. In fact, latest RAP soundings
indicate surface dewpoints around 60F needed for any surface-based
instability at all, and this may be hard to achieve given upstream
dewpoints only in the mid/upper 50s. Still, good theta-e advection in
the LLJ combined with increasing low-level helicity and adequate
deep-layer shear could lead to a threat for large hail in elevated
storms through the late evening.

&&

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 411 PM CDT SUN APR 7 2013

This Evening and Tonight:

Modest moisture advection continues to raise dewpoints into the
lower to mid 50s across our southwestern zones, generally along and
south of Highway 50. Cloud cover has inhibited warmer temperatures
but we are still seeing afternoon temperatures in the low to mid
70s. A nebulous/weakly defined warm front, evident by a slight wind
shift and greater dewpoints over southeastern KS and west central
MO.

Convection has initiated in south central KS and the anticipation is
that this area of storms will propagate eastward and impact mainly
portions of southeast KS and southwest MO. There is a tight gradient
of instability along and south of the forecast area and given the
supercellular structure of the initial convection and it's eastward
movement there is enough uncertainty to keep a watch south of the
area for now. If instability can build more northward into the
forecast area, there is ample deep layer shear to support organized
convection, likely in the form of supercells initially, with a
threat for large hail and strong winds.

Additional convection may develop later this evening over central to
eastern KS and move eastward into extreme eastern KS and MO during
the overnight hours. The severe threat looks more marginal with those
storms, should they develop, but they could still produce marginally
severe hail and strong winds. These storms would likely track
eastward along the instability gradient/warm front, which would
likely generally run from east to west along the I-70 corridor. So
strong to possibly severe storms may affect the region during the
overnight hours with the most likely timing being around midnight,
give or take a few hours either way.

Monday:

With the area likely to be in the wake of overnight convection, low
clouds possibly lingering into the late morning and afternoon hours,
have trimmed precipitation chances considerably and confined them to
our eastern zones. Cloud cover will likely keep temperatures from
getting as warm as the previous two days, but we will still see
highs in the lower 70s. The exception may be in our northwest were
cloud cover may diminish earlier leading to longer sun.

.LONG TERM...(Monday Evening through Sunday)
Issued at 411 PM CDT SUN APR 7 2013

Monday Evening into Tuesday...

With a front in the vicinity of our Iowa border, expectations are
that the nocturnal low level jet will kick off overnight convection.
Models are not shy about advertising several hundred J/KG of MUCAPE
advecting over the front as the jet kicks in, but soundings point at
thunderstorms being elevated in nature, so the severe threat is
looking only marginal. However, with precipitable water values of 1
inch plus, heavy rain could be an issue with any storms that
develop.

As the day arrives Tuesday, convection will likely be shifting out
of our region from the overnight hours, though some lingering
activity might stick around through mid-morning. Much of the day
should be rather nice, with warm southerly winds prevailing helping
support highs in the upper 60s and 70s. However, soundings still show
the region remaining rather capped through the day, so currently not
expecting any additional daylight thunderstorm activity in our
forecast area. However, with a cold front moving in our direction
through Kansas, thoughts are that central and north central Kansas
could have a lot of afternoon activity, which would congeal and shift
east into us Tuesday night.

Tuesday Night into Wednesday...

Expecting the main thrust of the strong to severe storms to arrive
in the evening to overnight hours of Tuesday night. Convection from
the daylight hours of Tuesday will likely be closing in on, or have
reached, our forecast area by the evening hours. Support from the
upper level dynamics and surface front will provide us with plenty
of opportunity to keep convection going into and through the
overnight hours. The nocturnal jet ahead of the advancing front will
have its opportunity to enhance the convective potential late
Tuesday night as the front moves through bringing the threat of
severe thunderstorms to the entire region.

The slow frontal progress could keep rain going into and through the
day Wednesday, with post frontal showers across the far northern and
western reaches of the forecast area. There could be a small window
of opportunity for more thunderstorms in the warm sector ahead of the
front, east of a west central to northeast Missouri line during the
morning and afternoon hours.

Thursday through Sunday...

Cooler weather will great this period thanks to the cold front that
moved though the region Tuesday night/Wednesday. The axis of the
west CONUS trough will shift east through Missouri Thursday night,
likely providing us with some of the coolest temperatures of the
work week as the center of the cool Canadian high slides across.
This will likely make Thursday night lows possibly below
freezing over a large portion of northern Missouri and eastern
Kansas Thursday night, with more limited freezing conditions again
Friday night. However, the cool surface high that will be dominating
the Plains will quickly shift east, allowing a warming return flow to
reestablish itself by Saturday. This return flow will allow near
normal temperatures to prevail again for next weekend.

As for precipitation, not a lot is expected in these outer periods.
Flow across our section of the Plains States continues to look
rather flat and zonal at the tail end of the work week and through
the weekend, with only a hint of a shortwave moving across the
Plains next weekend. This should keep us dry through the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 654 PM CDT SUN APR 7 2013

Convection is growing in coverage and intensity over central/eastern
KS at this time, and this trend should continue through the evening.
Storms could become fairly widespread across ern KS/wrn MO over the
next few hours with the peak occurring near KC around 02Z to 04Z.
Some of the stronger storms could produce hail. Cig forecast after
this time becomes tricky, but chances for prolonged MVFR cigs appear
high enough to maintain a prevailing group through at least sunrise.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

MESOSCALE...Hawblitzel
SHORT TERM...CDB
LONG TERM...Cutter
AVIATION...Hawblitzel
Hazardous weather outlook, Apr 7, 5:48 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT SUN APR 7 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
648 PM CDT SUN APR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND
EASTERN KANSAS THIS EVENING. THESE THUNDERSTORMS WILL MOVE ACROSS THE
NORTHERN HALF OF MISSOURI DURING THE OVERNIGHT HOURS. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD
PRODUCE LARGE HAIL AND POSSIBLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH MONDAY NIGHT...HOWEVER
WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

ON TUESDAY...A STRONG STORM SYSTEM WILL MOVE EASTWARD PUSHING A COLD
FRONT TOWARDS THE REGION. STRONG TO SEVERE STORMS MAY DEVELOP ALONG
THIS FRONT AS IT MOVES ACROSS KANSAS TUESDAY AFTERNOON AND
EVENING...REACHING MISSOURI DURING THE OVERNIGHT HOURS. THERE WILL
BE THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA TUESDAY NIGHT AND ALL CONCERNED PARTIES ARE URGED TO CONTINUE
MONITORING FOR THE LATEST FORECAST INFORMATION.

IN ADDITION TO POSSIBLE SEVERE WEATHER... SEVERAL ROUNDS OF RAINFALL
MAY LEAD TO LOCAL FLOODING ISSUES ON AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BE NEEDED TONIGHT WITH THE STRONGER STORMS. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED TUESDAY EVENING AND NIGHT.

BAILEY

In the hours before

Special weather statement, Apr 7, 6:26 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT SUN APR 7 2013

KSZ104-105-MOZ028-029-037-080100-
CLAY MO-JACKSON MO-JOHNSON KS-PLATTE MO-WYANDOTTE KS-
726 PM CDT SUN APR 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND WYANDOTTE COUNTY IN NORTHEAST KANSAS...AND
SOUTHEASTERN PLATTE...NORTHWESTERN JACKSON AND SOUTHWESTERN CLAY
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 800 PM CDT...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHAWNEE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAKE QUIVIRA...MERRIAM...KANSAS CITY KANSAS...PARKVILLE...KANSAS
  CITY...RIVERSIDE...NORTH KANSAS CITY...GLADSTONE...SUGAR CREEK...
  CLAYCOMO...KANSAS CITY DOWNTOWN...HOUSTON LAKE...PLATTE WOODS...
  LAKE WAUKOMIS...NORTHMOOR...AVONDALE...OAKVIEW...PLEASANT VALLEY...
  MAYWOOD AND MUNCIE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 5.
  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 14.
  I-35 IN KANSAS BETWEEN MILE MARKERS 229 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 4 TO 14...48 TO 59.
  I-29 BETWEEN MILE MARKERS 0 AND 7.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3931 9455 3913 9440 3895 9485 3905 9491
      3907 9491
TIME...MOT...LOC 0026Z 234DEG 41KT 3904 9480

HAWBLITZEL
Special weather statement, Apr 7, 6:56 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
756 PM CDT SUN APR 7 2013

MOZ037-080130-
JACKSON MO-
756 PM CDT SUN APR 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL 830
PM CDT...

AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAYTOWN...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INDEPENDENCE...BUCKNER...SIBLEY...LEVASY AND MAYWOOD.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 BETWEEN MILE MARKERS 7 AND 18.
  I-435 LOOP FROM MILE MARKERS 61 TO 68.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3904 9456 3923 9424 3921 9421 3921 9419
      3920 9417 3918 9419 3918 9415 3912 9410
      3895 9449
TIME...MOT...LOC 0056Z 233DEG 34KT 3904 9444

HAWBLITZEL
Local storm report, Apr 7, 6:59 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT SUN APR 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             RAYTOWN                 39.01N 94.47W
04/07/2013  M1.00 INCH       JACKSON            MO   TRAINED SPOTTER

            QUARTER SIZE HAIL OBSERVED AT 59TH AND STERLING.

&&

GAMIS
Local storm report, Apr 7, 7:05 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT SUN APR 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             3 SW RAYTOWN            38.98N 94.50W
04/07/2013  M0.75 INCH       JACKSON            MO   TRAINED SPOTTER

&&

GAMIS
Local storm report, Apr 7, 7:10 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT SUN APR 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             INDEPENDENCE            39.09N 94.42W
04/07/2013  M1.00 INCH       JACKSON            MO   TRAINED SPOTTER

&&

GAMIS

The radar

The Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Johnson

When
April 7, 7:32 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.890, -94.810

Hail, Johnson

When
April 7, 11:55 PM CST
Where
Johnson County, 1.75 mi WNW of Craig
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.980, -94.850

Hail, Johnson

When
April 8, 12:00 AM CST
Where
Johnson County, 0.69 mi S of Holliday
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -94.800

Nickel to quarter size hail was observed covering the ground.

Hail, Johnson

When
April 8, 12:05 AM CST
Where
Johnson County, 0.54 mi W of Westwood
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.030, -94.630

Hail, Johnson

When
April 8, 12:09 AM CST
Where
Johnson County, Fairway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -94.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447956, 447957, 447958, 447959, 447960.